Wyoming, 2024High Wind in Wyoming, April 15 to 16, 2024
April 15 to 16, 2024 · NWS CYS · 7 events in 7 counties and zones
A fairly widespread strong wind event occurred across the southeast Wyoming plains and south Laramie Range from 15 to 16 April.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fairly widespread strong wind event occurred across the southeast Wyoming plains and south Laramie Range from 15 to 16 April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 15, 1:54 PM MST, 2 hours 34 minutes earlier. Its key messages:
- Critical fire weather conditions across the southern Nebraska Panhandle today where Red Flag Warnings are in effect from noon to 7 PM for gusty winds and low humidity.
- A strong storm system arriving today will bring the potential for high winds, showers and thunderstorms (could be strong to severe in the northern NE panhandle), and mountain snow this afternoon through Tuesday.
- Strong cold front associated with a large system across central Canada will bring much colder temperatures and the chance for valley snows Wednesday into Friday.
Area forecast discussion, Apr 15, 1:54 PM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
254 PM MDT Mon Apr 15 2024
.KEY MESSAGES...
- Critical fire weather conditions across the southern Nebraska
Panhandle today where Red Flag Warnings are in effect from
noon to 7 PM for gusty winds and low humidity.
- A strong storm system arriving today will bring the potential
for high winds, showers and thunderstorms (could be strong to
severe in the northern NE panhandle), and mountain snow this
afternoon through Tuesday.
- Strong cold front associated with a large system across
central Canada will bring much colder temperatures and the
chance for valley snows Wednesday into Friday.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 300 PM MDT Mon Apr 15 2024
Very active weather over the next 24 to 36 hours as a slowly
moving low pressure system moves slowly through northern
Colorado into central Nebraska.
Currently...992mb surface low analyzed just south of the
southern Nebraska Panhandle near the Nebraska/Colorado state
line. Cold front extends south southwest into northern New
Mexico. A stationary front north of the low through Kimball to
Mitchell Nebraska to another surface low near Upton. Ahead of
this low...a dryline analyzed from the low southeastward into
western Kansas. Current SPC mesoanalysis showing SBCAPE around
1000 to 1500 J/KG. Coordinating with SPC...may see a Watch
coming out soon.
Am a little troubled with surface dewpoints out in the Panhandle
only being in the upper 30s to low 40s. May not see a whole lot
of convection out there. Simulated HRRR and RAP radar not
showing a whole lot of convection out there through the
afternoon.
More concern with strong winds tonight into Tuesday on the back
side of the surface and 700mb low. GFS has the 700mb low
tracking into south central Nebraska near the Kansas stateline.
GFS showing 750/800mb winds turning northwest to north and
increasing after 00Z. By 03Z...looking at 45-50kts over the
south Laramie Range near the I-80 Summit. Winds become stronger
and more widespread after 06Z to cover the entire Laramie Range
out into extreme southeast Wyoming. Did upgrade remaining
watches to warnings for the southern Panhandle and Converse
County.
By far...our strongest winds look to occur after 12Z Tuesday as
700mb winds up near 65-70kts over the Summit and widespread
800mb winds of 50-55kts. This looks to be our best timing on
strong winds for our high wind warnings. Even see 800mb winds of
55-60kts over Kimball and Cheyenne Counties with 750mb winds
near 70kts from 15Z through 21Z. Winds easing afterwards.
Finally...the wrap around moisture north and northwest of the
low. Looks confined mainly across Carbon County this evening
before it eventually starts moving eastward as the parent low
tracks into eastern Nebraska Tuesday afternoon. This is a warm
system with snow levels forecast to mainly above 8000 feet.
Mountains look to get pretty good accumulations of heavy wet
snow...while lower elevations may stay liquid the entire time.
Winter headlines remain in effect for the Sierra Madre...Snowy
and south Laramie Ranges.
Precip ends from west to east through the afternoon Tuesday with
all locations looking dry by 00Z Wednesday. Next frontal
boundary approaches from the north and northwest Wednesday
afternoon with precipitation developing out west.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 300 PM MDT Mon Apr 15 2024
Wednesday night/Thursday...Looks like an active period for fairly
widespread snow as our forecast area will be under a strong west to
east jet aloft, along with a slowly sinking Canadian origin cold
front and cyclonic flow aloft helping to produce snowfall in a moist
airmass. The greatest chances for snow will be Wednesday night, with
slowly decreasing coverage after daybreak on Thursday as the colder
airmass deepens. Based on projected 700 mb temperatures near
-9 Celsius and thick cloud cover, maximum temperatures will be
mainly in the 40s, though possibly cooler with the strength of the
cold airmass.
Friday...Another cold day on tap with another shortwave trough aloft
moving through the westerly flow aloft, helping to increase coverage
of mainly snow, with greatest coverage from Laramie to Cheyenne to
Sidney.
Saturday...Another shortwave trough aloft moves across the counties,
producing a chance for more snow in the cold airmass near the
surface, and banked up into Albany County. More milder temperatures
anticipated across Carbon County and Rawlins where the colder air
will be less deep.
Sunday...Expect a decent warming trend as westerly flow aloft helps
develop a surface lee trough, which allows the cold airmass to
retreat to our east. With 700 mb temperatures near 6 Celsius,
maximum temperatures will be in the mid 50s to lower 60s.
Monday...The mild temperatures continue in advance of the next
approaching cold front under zonal flow aloft. Could see the
possibility of another cold front bringing colder temperatures
again, though confidence in this solution is still low at this
point.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1121 AM MDT Mon Apr 15 2024
A strong storm system will move eastward into central Colorado
by this evening, then to northwest Kansas by Tuesday morning,
while the associated strong cold front moves eastward across the
terminals this afternoon and evening.
Wyoming TAFS...At Rawlins, ceilings will lower from 12000 feet
this afternoon, to 6000 feet this evening with showers in the
vicinity, then to 4000 feet after 05Z, and to 1500 to 2500 feet
after 08Z, with light rain reducing visibilities to 3 to
6 miles. Winds will gust to 36 knots.
At Laramie, ceilings will lower from 12000 feet this afternoon
to 4000 feet this evening and to 2000 feet after 06Z, with light
rain and snow late tonight. Winds will gust to 32 knots.
At Cheyenne, ceilings will lower to 8000 feet by late afternoon
and this evening, then to 3000 feet after 10Z with light rain
showers. Winds will gust to 45 knots.
Nebraska TAFS...At Chadron and Alliance, ceilings will lower to
15000 feet by this evening, then to 2500 to 5000 feet after 07Z,
with light rain showers from 10Z to 15Z. Winds will gust to
35 knots until 07Z, and after 15Z Tuesday.
At Scottsbluff, scattered to broken clouds from 10000 to
25000 feet will occur until 09Z, then ceilings will lower to
2500 to 4000 feet. Showers will be in the vicinity after
15Z Tuesday. Low level wind shear occurs until 00Z. Winds will
gust to 32 knots from 00Z to 09Z, and to 40 knots after
15Z Tuesday.
At Sidney, scattered to broken clouds from 8000 to 15000 feet
will prevail until 15Z, then ceilings will be near 5000 feet.
Winds will gust to 40 knots.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 3 AM to 3 PM MDT Tuesday for WYZ101.
High Wind Warning from 9 PM this evening to 3 PM MDT Tuesday
for WYZ107-108.
Winter Weather Advisory until 3 PM MDT Tuesday for WYZ112.
Winter Storm Warning until 3 PM MDT Tuesday for WYZ114.
High Wind Warning until 6 PM MDT Tuesday for WYZ116-117.
Winter Weather Advisory from 9 PM this evening to 3 PM MDT
Tuesday for WYZ116.
High Wind Warning from 9 PM this evening to 6 PM MDT Tuesday
for WYZ118-119.
NE...Red Flag Warning until 7 PM MDT this evening for NEZ436-437.
High Wind Warning from 9 AM to 6 PM MDT Tuesday for NEZ019>021-
054-055.
&&
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBINHazardous weather outlook, Apr 15, 4:06 AM MST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
506 AM MDT Mon Apr 15 2024
NEZ002-003-019>021-054-055-095-096-WYZ101>119-161115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
506 AM MDT Mon Apr 15 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
- Critical fire weather conditions across the southern Nebraska
Panhandle today where Red Flag Warnings are in effect from
noon to 7 PM for gusty winds and low humidity.
- A strong storm system arriving today will bring the potential
for high winds, showers and thunderstorms (could be strong to
severe in the northern NE panhandle), and mountain snow this
afternoon through Tuesday.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
- Strong cold front associated with a large system across
central Canada will bring much colder temperatures and the
chance for valley snows Wednesday into Friday.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 15, 4:01 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
501 PM MDT Mon Apr 15 2024
WYZ102-152330-
Niobrara County WY-
501 PM MDT Mon Apr 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NIOBRARA COUNTY
THROUGH 530 PM MDT...
At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Redbird, or 13 miles southwest of Edgemont, moving
northwest at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mule Creek Junction and Redbird.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4310 10405 4308 10409 4334 10445 4351 10412
4350 10406
TIME...MOT...LOC 2300Z 136DEG 15KT 4322 10407
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MoseHigh Wind, East Platte County
- When
- April 15, 4:28 PM MST to 8:55 PM MST
- Where
- East Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
AWOS site KEAN, located 1 mile east northeast of Wheatland reported this peak wind gust. The WYDOT weather sensor at Coleman, located 13 miles south of Glendo on Interstate 25 also reported a wind gust to 59 mph during this time.
High Wind, Goshen County
- When
- April 15, 5:13 PM MST to 6:25 PM MST
- Where
- Goshen County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Torrington ASOS, located 1 mile east southeast of Torrington reported this peak wind gust.
High Wind, Central Laramie Range and Southwest Platte County
- When
- April 15, 9:10 PM MST to 9:20 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor Bordeaux, located 9 miles south of Wheatland on Interstate 25 reported these strong wind gusts.
High Wind, South Laramie Range
- When
- April 16, 7:03 AM MST to 10:30 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT site Vedauwoo reported this peak wind gust.
High Wind, Niobrara County
- When
- April 16, 7:28 AM MST to 7:44 AM MST
- Where
- Niobrara County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
WYDOT sensor Van Tassell on U.S. Highway 20, located 3 miles west of Van Tassell reported this peak wind gust.
High Wind, South Laramie Range Foothills
- When
- April 16, 7:52 AM MST to 8:58 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT weather sensor MP353, located 10 miles west southwest of Cheyenne reported this peak wind gust.
High Wind, Central Laramie County
- When
- April 16, 12:28 PM MST to 12:53 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Cheyenne ASOS (KCYS) reported this peak wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, April 15 to 16, 2024$2.2 million · EF0 · 33 events
- Flash Flooding and Debris Flows in Puerto Rico, April 15 to 19, 20242 injured · $37,000 · 22 events
- Hail and Damaging Winds in Virginia, April 15, 2024$28,000 · 1 in hail · 18 events
- Hail and Damaging Winds in West Virginia, April 15 to 17, 2024$16,000 · 1.75 in hail · 12 events
- Hail and Damaging Wind in Virginia, April 15, 2024$2,000 · 1.75 in hail · 21 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 202455 kt wind · 14 events
- High Wind and Winter Weather in Colorado, April 15 to 16, 202457 kt wind · 11 events
- High Wind in New Mexico, April 15 to 16, 202470 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 202460 kt wind · 9 events
- High Wind in South Dakota, April 15 to 16, 202467 kt wind · 8 events
- Hail and High Wind in Kansas, April 15 to 16, 20241 in hail · 7 events
- Hail and Damaging Wind in Pennsylvania, April 15, 2024$10,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164600, 1164601, 1164602, 1164603, 1164599, 1164883, 1164884.